Alert archive / Iowa / Special Weather Statements in 2019

Special Weather Statement, NWS Des Moines, IA

October 1, 2019Sac County, Iowa

NWS Des Moines, IA issued this special weather statement at Oct 1, 2019, 2:08 AM CDT for Sac County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2019, 2:08 AM CDT (07:08 UTC)
Expired
Oct 1, 2019, 2:30 AM CDT
In force
22 min
Issued by
NWS Des Moines, IA

County Sac County, IA

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS83 KDMX 010708
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
208 AM CDT Tue Oct 1 2019
 
IAZ033-010730-
Sac IA-
208 AM CDT Tue Oct 1 2019

...A STRONG THUNDERSTORM WILL GRAZE NORTHER SAC COUNTY...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near 
Aurelia, or 10 miles southeast of Cherokee, moving northeast at 50 
mph. The southern end of this storm will graze northern Sac County 
as it continues to move northeast.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Schaller and Nemaha. 

LAT...LON 4256 9539 4256 9492 4253 9491 4246 9532
      4247 9532 4248 9539
TIME...MOT...LOC 0705Z 252DEG 41KT 4264 9543 

$$

Boksa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Sep 30, 11:23 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 30, 11:23 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1123 PM CDT Mon Sep 30 2019

.UPDATE...
Issued at 858 PM CDT Mon Sep 30 2019

Forecast on track with rapid expansion of storms over Nebraska in
ribbon of strengthening H850 low level jet and weak height falls
suggesting first wave rippling northeast into KS/NE/MO now.
Incredibly anomalous H850 moisture continues to funnel north into
Iowa with H850 dew points of 15 to 17C continuing to be advected
our way. Have continued FFA over same locations with recent update
at 842 pm. PWATs continue to be forecast to 2 to 2.35 inches by
18 to 00z over the region Tuesday into Tuesday evening. This
combined with warm cloud depths of 4 to 4.5km (12kft to 14kft)
will yield very efficient rainfall processes. Added some wording
to the FFA to include potential to affect traffic flow/speed and
generally poor travel conditions during morning/afternoon commutes
in bands or areas of heavy rainfall. Main wave still expected to
arrive late tomorrow and tomorrow night which will bring the more
widespread heavy rainfall to the region. /rev

&&

.DISCUSSION.../Tonight through Monday/
Issued at 354 PM CDT Mon Sep 30 2019

The primary concern today remains significant convective trends
overnight through Tuesday Night with heavy rains and at least
some flooding likely. There is also an increasing severe weather
potential southeast half late Tuesday, which is a change from
recent runs. Secondary concerns also include low confidence frost
potential north Thu Night north with below normal temperatures to
end the week.

Initially this afternoon Iowa is well into the warm sector with
warm, humid conditions in brisk SSW winds. MLCAPEs are 1500-2500
j/kg but with little convergence or baroclinicity, and only small,
minor CINH erosion along the approaching cold front in the
Siouxland area, there will not likely be much development until
the late evening hours. Water vapor imagery does not show much at
the moment, but most models suggest QG forcing will overspread the
Siouxland area by midnight aided by 850/700mb frontogenesis along
and just behind the front. MUCAPEs will stay around 1500 j/kg,
but with little effective shear the severe potential will be
minimal. Heavy rains and flooding will be the primary threat. It
would be difficult to produce a better environment in these
regards with daily climatological record specific humidities and
precipitable waters suggested by both recent EC ensemble and NAEFS
runs, which would be atypical anytime of year. Compounding the
concern will be the slow moving frontal boundary with mean winds
parallel to the front suggesting training, and a steady fetch of
strong, deep moisture transport. The 305K isent surface near the
effective inflow base notes little baroclinicity, but a steady
stream of 30-40kts of flow above the lower level frontal
convergence with consistent trajectories from the Rio Grande
Valley and TX tonight through Tue Night. Although not uniform
across the entire forecast area due to the nature of convection,
many locations may see one to three inch rainfall totals by early
Wednesday with locally higher amounts expected. The HRW ARW run
this morning suggests isolated max amounts may reach five to six
inches with similar suggestions from the 12z HREF Local
Probability Matched Mean somewhere across west central over
northern Iowa.

The severe potential cannot be overlooked southeast Tue afternoon
and evening as well with those locations still in the warm sector
and the long wave trough progression eventually increasing deep
shear south and east of the frontal boundary, unlike expectations
for this evening. This could result in supercells with recent HRRR
and 4km NAM guidance suggesting that as well with enhanced
updraft helicity tracks through central IA. There is not much
backing ahead of the front, which may keep the low level shear,
SRH and tornado threat down somewhat, but if a potent cell can
track near the front a tornado is certainly not out of the
question in a very locally enhanced near storm environment. LCLs
should be quite low too.

The front and heavy rain potential should be relegated to the
IA/MO border Wed, but one recent model change has been a trend
toward stronger forcing associated with long wave trough passage
at this time. This has resulted in stronger synoptic lift and higher
PoPs lingering longer into Wed with a stronger surface reflection
now very briefly bringing the warm sector back into southeast IA.
This may result in another burst of heavy rains for those
locations late Wed before cooler, drier conditions are in place to
end the work week.

Strong subsidence should be in place Thursday with the attention
turning toward frost potential Thursday Night as surface high
pressure settles into the area. Favorable items for frost will be
light winds and clear skies, but surface temps only dip into the
upper 30s with dewpoints similar or only a few degrees below.
Obviously decent uncertainty at this time range, but the low level
moisture may be too high for vegetation temps to dip sufficiently
resulting in a cold dew or fog rather than frost. Something to
continue monitoring however.

The next precip window appears to be around Saturday with
deterministic and ensemble solutions in better agreement with mass
fields and timing. This results in showers likely, and possibly a
rumble of thunder, but overall return flow will not be sufficient
for instability or severe potential. The depth and strength of
the phased thermodynamic and kinematic forcing may still be
sufficient for a short period of moderate rainfall however. After
this, dry conditions and continued below normal temperatures are
anticipated with fairly good model agreement for this time range
with surface high pressure behind the passage of the long wave
trough.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1123 PM CDT Mon Sep 30 2019

Few changes to going forecast. Confidence in storm placement still
high over northern areas first; then building southeast as front
sags into central/southern Iowa from 21-06z. Significant lowering
of cigs/vsby expected north spreading south through period with
IFR over most/all of area aft 06z 10/02. Mod to heavy rainfall
expected as well which may challenge airport operations central/south
aft 23z Tues due to rapid accum of water on concrete sfcs. /rev

&&

.HYDROLOGY...
Issued at 354 PM CDT Mon Sep 30 2019

Most models suggest conditions and forcing will be optimized Tue
and/or Tue Night for the best heavy rain/flooding potential
rather than overnight tonight so have expanded the Flash Flood
Watch farther south and east to increase the likelihood of
capturing heavy rains, and also better antecedent soil conditions
south where recent heavy rains have fallen.

Preliminary RFC river forecasts, based on 72 hours of QPF from the
12z forecast cycle, have resulted in specific River Flood Watches
for minor flooding being issued for several locations in the
Cedar, Des Moines and Raccoon River basins. Confidence in these
river forecasts is low to medium however due to the extended range
of forecast rainfall, and difficulty of pinning down the
magnitude and locations of what can be very localized heavy
rainfall maximums. Within bank rises and moderate flooding are
still within the realm of possibility.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT Tuesday through Wednesday
morning for IAZ027-028-038-039-049-050-060-061-072>074-082>084-
093>095.

Flash Flood Watch through Wednesday morning for IAZ004>007-
015>017-023>026-033>037-044>048-057>059-070-071-081-092.

&&

UPDATE...REV
DISCUSSION...Small
AVIATION...REV
HYDROLOGY...Small
Hazardous weather outlook, Sep 30, 4:28 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 PM CDT Mon Sep 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-
081>084-092>095-012130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-Wayne-
428 PM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are forecast this evening. Isolated severe storms
possible. Hail and wind gusts are the primary threat. Heavy rain may
also lead to flash flooding and areal flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are forecast for Tuesday afternoon. A few storms may
be severe. Hail and damaging winds are the main threat, though a
tornadic thunderstorm cannot be ruled at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Tuesday afternoon. Rainfall reports are
always appreciated.

IAZ062-075-085-086-096-097-012130-
Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
428 PM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this evening along with a few rain
showers.  Storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are in the forecast for Tuesday. A few storms may be
severe. Large hail and damaging winds are the primary threat.
However, a tornadic thunderstorm cannot be ruled at this time for
Tuesday. Heavy rain is also expected and may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Tuesday afternoon. Rainfall reports are
always appreciated.

KRULL

In the hours before

Special weather statement, Oct 1, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
208 AM CDT Tue Oct 1 2019

IAZ033-010730-
Sac IA-
208 AM CDT Tue Oct 1 2019

...A STRONG THUNDERSTORM WILL GRAZE NORTHER SAC COUNTY...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Aurelia, or 10 miles southeast of Cherokee, moving northeast at 50
mph. The southern end of this storm will graze northern Sac County
as it continues to move northeast.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Schaller and Nemaha.

LAT...LON 4256 9539 4256 9492 4253 9491 4246 9532
      4247 9532 4248 9539
TIME...MOT...LOC 0705Z 252DEG 41KT 4264 9543

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas14 min
Oct 1, 3:18 AM CDTSpecial Weather StatementDMXHumboldt27 min
Oct 1, 6:25 AM CDTSpecial Weather StatementDMXCerro Gordo35 min
Oct 1, 7:18 AM CDTSpecial Weather StatementDMXCerro Gordo42 min
Oct 1, 3:53 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union52 min
Oct 1, 4:20 PM CDTTornado WarningDMXAdair, Madison, Union40 min
Oct 1, 4:37 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union53 min
Oct 1, 4:58 PM CDTTornado WarningDMXDallas, Madison, Polk, Warren32 min
Oct 1, 5:10 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union50 min
Oct 1, 5:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren42 min
Oct 1, 5:25 PM CDTSevere Thunderstorm WarningDMXAdair, Adams24 min
Oct 1, 5:41 PM CDTSpecial Weather StatementDMXPolk64 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall46 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer31 min
Oct 1, 5:53 PM CDTTornado WarningDMXJasper38 min
Oct 1, 6:43 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama47 min

Nearby

Special Weather Statements in Iowa, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.